Minnesota, 2018

Blizzard in Minnesota, December 27 to 28, 2018

December 27 to 28, 2018 · NWS ABR · 2 events in 2 counties and zones

A large upper level low pressure trough from the southwest United States brought a couple rounds of snow to the region. The snow began in the morning hours of the 26th and ended in the morning hours of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A large upper level low pressure trough from the southwest United States brought a couple rounds of snow to the region. The snow began in the morning hours of the 26th and ended in the morning hours of the 28th. Total snowfall amounts were from 9 to 15 inches. Northwest winds increased to 25 to 45 mph in the afternoon of the 27th resulting in widespread blizzard conditions across the region through the morning of the 28th.| |Travel was greatly affected or completely halted with no travel advised across the region. Reports of vehicles becoming stuck or ending up in the ditch occurred. There were also many activities and events postponed or cancelled along with many businesses closed. Some snowfall amounts include, 9 inches at Browns Valley; 10 inches at Wheaton; 13 inches at Odessa and 15 inches at Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 27, 2:59 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 27, 2:59 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
259 PM CST Thu Dec 27 2018

.SHORT TERM...(This Evening through Friday)
Issued at 234 PM CST Thu Dec 27 2018

Forecast challenges include snow/ice and strong winds with the
ongoing winter storm system.

Currently, the deformation zone continues to fill in from the
southeast to the northwest, and has backed up now westward to, at
least, along a line from Leola to Faulkton to Kennebec, and still
slowly inching west. So far, near blizzard conditions have occurred
east of that line, at times, today. But, west of that line,
despite the strong winds, visibility has not dipped much past a
half mile, especially for areas in central South Dakota where
freezing rain laid down a coating of ice on top of the snow
yesterday afternoon/evening. Low level caa in full swing across
the CWA today, as temperatures have been either steady in the low
to mid teens (central/western forecast zones) or falling from the
upper 20s/lower 30s down into the teens/lower 20s. Northerly winds
have been increasing throughout the day to their current range of
20 to 35 mph with gusts between 40 and 55 mph CWA-wide.

The best aligning of Negative EPV* reduction zone and favorable
upper level jet-forced exit region lift in the northeastern quadrant
of this deepening low pressure system is lining up across the
southeastern third of forecast zones over the next several hours.
This continues to be where the highest qpf resides for the
remainder of this storm event. There is the potential for partial
loss of ice for a period of time from this afternoon through late
this evening across the Prairie Coteau region over into west
central Minnesota (I-29 corridor impacted) which would result in
freezing precipitation potential across that area, in addition to
snowfall. Generally speaking, snow accums tonight west of James
River valley amount to around or less than 2 inches, while areas
within and east of the James could see 2 to 5 inches of snow, with
locally higher amounts. And, an area east of a line from Clark to
Sisseton could see anywhere from a trace to a tenth of an inch of
ice accumulation, if freezing precipitation potential pans out.
Winds could climb a few knots stronger than current conditions
across Brown/Spink counties east into MN overnight before relaxing
on Friday. Precipitation within the deformation zone should be
tapering off by early Friday morning. Will leave expiration times
as is for headlines, but since it does not appear true blizzard
conditions will happen across the western forecast zones (based
off ground truth reports), will be taking down the blizzard and
winter storm warning headlines across Campbell, Corson, Walworth,
Dewey, Stanley and Jones counties and replace with a winter
weather advisory. It's going to feel bitterly cold outside on
Friday, with breezy to windy northerly winds ongoing at the start
of the day. Wind chills Friday morning will likely be ranging
somewhere between 10 below and 20 below zero. After night time
low's tonight in the single digits either side of zero, there will
be very limited temperature recovery during the day on Friday
with continued CAA and deep snowpack/icepack cwa-wide.

.LONG TERM...(Friday Night through Thursday)
Issued at 234 PM CST Thu Dec 27 2018

The long term begins with an Arctic high pressure over the region
with bitterly cold temperatures expected. Fresh snow cover should
allow temperatures to fall into the single digits below zero, to the
teens below zero Friday night into Saturday morning. Southerly winds
developing after 6Z Saturday may cause temperatures to slowly raise
after midnight. The pressure gradient will strengthen Saturday night
with the strongest winds occurring over the Sisseton Hills in
northeast SD. Wind gusts may exceed 40 mph at times which will
blowing and drifting snow. The winds will bring warmer temperatures
into the region on Sunday with 925 mb temps reaching the single
digits above 0C. The snow pack should limit our potential heating
with highs generally in the lower 30s. A surface low pressure system
and cold front will slide across the region Sunday afternoon through
Monday morning. The system could produce a brief period of rain
before changing over to snow Sunday night. Another Arctic high
pressure will build into the region Monday through Wednesday
morning. Tuesday should be the coldest day with highs in the single
digits on either side of zero. Once the Arctic highs pushes south of
the region on Wednesday, an upper level ridge will begin moving into
the area with temperatures warming into the 30s and 40s by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1230 PM CST Thu Dec 27 2018

IFR/MVFR ceilings and visibilities are expected throughout the day
and into early Friday morning. Blizzard conditions are possible,
especially at KABR and KATY as snow, which will be heavy at times,
continues to move into the region. Ceilings will begin to improve
overnight with ceilings beginning to lift from west to east.
Visibilities will also begin to improve as additional snowfall
begins to decrease and winds begins to wind down early Friday
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST /5 AM MST/ Friday for
     SDZ003-004-009-015-033-045.

     Blizzard Warning until 9 AM CST Friday for SDZ006>008-011-
     018>023.

     Blizzard Warning until 6 AM CST Friday for SDZ005-010-016-017-
     034>037-048-051.

MN...Blizzard Warning until 9 AM CST Friday for MNZ039-046.

&&

SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Telken
Hazardous weather outlook, Dec 27, 4:34 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
434 AM CST Thu Dec 27 2018

SDZ005-010-016-017-033>037-045-048-051-281045-
McPherson-Edmunds-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
434 AM CST Thu Dec 27 2018 /334 AM MST Thu Dec 27 2018/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Gusty north winds of 25 to 35mph will result in blowing and drifting
of snow today. Additionally, snow is expected with an additional
2-6 inches. Blizzard conditions likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Blowing and drifting of snow is expected to persist into the early morning
Friday but generally conditions will continue to improve through the
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003-004-009-015-281045-
Corson-Campbell-Walworth-Dewey-
434 AM CST Thu Dec 27 2018 /334 AM MST Thu Dec 27 2018/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Gusty north winds of 20 to 35mph will result in blowing and drifting
of snow today. Any additional snowfall will be light. Intermittent
blizzard conditions are possible however.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Blowing and drifting of snow is expected to persist into the early morning
Friday but generally conditions will continue to improve through the
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-281045-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
434 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Gusty north winds of 30 to 50mph will result in blowing and drifting
of snow today. Additionally, heavy snow is expected with an
additional 8-12 inches. Blizzard conditions likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Blowing and drifting of snow is expected to persist into the morning
Friday but generally conditions will improve through the later half
of the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

 Connelly

In the hours before

Local storm report, Dec 27, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     BLIZZARD         BRITTON                 45.79N 97.75W
12/27/2018                   MARSHALL           SD   DEPT OF HIGHWAYS

            SDDOT REPORTS VISIBILITY OF ONE QUARTER MILE
            OR LESS ON HIGHWAY 10 FROM BRITTON TO THE
            MN, SD BORDER.

&&

SD
Local storm report, Dec 27, 3:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY SNOW       2 W MILBANK             45.22N 96.68W
12/27/2018  E11.5 INCH       GRANT              SD   PUBLIC

            ESTIMATED 11 TO 12 INCHES - UPDATED STORM
            TOTAL SNOW.

&&

JT
Local storm report, Dec 27, 3:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     BLIZZARD         BLUNT                   44.52N 99.99W
12/27/2018                   HUGHES             SD   PUBLIC

            NEAR WHITE OUT CONDITIONS - REPORT RELAYED
            VIA SOCIAL MEDIA.

&&

JT
Local storm report, Dec 27, 3:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     BLIZZARD         LEOLA                   45.72N 98.93W
12/27/2018                   MCPHERSON          SD   DEPT OF HIGHWAYS

            SDDOT REPORTS ONE QUARTER MILE VISIBILITY
            FROM LEOLA TO BRITTON ON HIGHWAY 10.

&&

SD
Local storm report, Dec 27, 3:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     BLIZZARD         BROWNS VALLEY           45.59N 96.83W
12/27/2018                   TRAVERSE           MN   PUBLIC

            WHITE OUT CONDITIONS - REPORT RELAYED VIA
            SOCIAL MEDIA.

&&

JT
Local storm report, Dec 27, 3:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
328 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     BLIZZARD         GETTYSBURG              45.01N 99.95W
12/27/2018                   POTTER             SD   PUBLIC

            200 FEET TO 1/4 MILE VISIBILITY ALONG THE
            OUTSKIRTS OF GETTYSBURG - REPORT RELAYED VIA
            SOCIAL MEDIA.

&&

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
December 27, 3:30 PM CST to December 28, 12:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
December 27, 3:30 PM CST to December 28, 12:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798272, 798273.